Epidural steroid injection

Today I had my first Cervical Epidural Steroid Injection. I did fine after and most of the rest of the day. Now I'm in pain and my muscles are even more tense than the usual rock-like feel. My meds aren't helpin and neither is ice. I know they said it can take a few days to feel the effects, but I don't like being in more pain than the normal scale 6 especially at night. I'm sorry I just had to vent.

11 Replies

  • I hope it is already settleing down for you. Mine was grand from day three onwards and now about 7 weeks later is not as good but different than before!

    Good luck

    x ginsing

  • It will pass hun I had my first cervical spine one 2 months ago and for about 4 days I felt like I'd had bottox and the pain wasn't good but now I'm glad I did x hope u get relief soon xx

  • I've had two of these the 1st didn't do much but the 2nd totally cured the prolapse and I only now feel pain in my collar bone when I overdo it..

    The most important thing you have to do is immobilise the arm, don't use it and sling it up for 72 hours, have it in front of your body and you shouldn't feel too much pain...if you do this there's a chance that when you take it off in 3 days you could be healed, imagine that, no more feeling like you have a broken collar bone...please take my advise as I didn't do this on attempt no 1 but did on the 2nd...

    Btw mine was severe and I was a surgical case and was due for a replacement of the disc, was going to have a plastic one fitted, I went in on the day for the op and I was 16 weeks pregnant, it was so bad that they were going to risk my babies life as was I, but they forgot to send me to the high risk clinic, I had the steroid as an emergency measure and they rebooked the op for 4 weeks later, by that time I was 20 weeks pregnant and not willing to lose my baby...

    Now nearly 4 years on its great and my baby is now a beautiful amazing 3 year old girl called Gabbi who is my world....they gave me another steroid after the birth and I'm now even driving again...I'm now back on the burprenorphine as I have fibro and lower back disc issues..

    Strap it up Hun you won't regret it I promise. Xxxx

  • Hi Koralkat11,

    you will probably find you have tensed yourself up while getting epidural injection would explain your worsened pain. Honor x

  • Don't be sorry Korikat they are painful for a while, but they do make a difference once they kick in.Enjoy the sun.

  • I'm afraid to say that I had a bad reaction to an ESI. It was for a nerve root block at C6 as I've continuing and worsening pain post a two-level disc replacement. My neck went into a hellish spasm and I couldn't even swallow...I ended up in acute ENT where it was diazepam that finally helped. I had no relief whatsoever at any point.

    People should be wary of ESI's as they are given off license. It even says on the syringe packet 'Not For Intrathecal Use' and the research in the USA is indicating that there is more risk than potential benefit.

    Having said this, some do get relief. Usually you'll get some immediate relief from the local that goes on with it, and then some worsening before the steriod gets working....by the way they have no idea WHY that works.

    I am far from trying to worry you but people should be made more aware of the real risks etc and doctors treat us as if we are so inferior to them and wouldn't understand it anyway....pfft!

    My only real suggestion is to go to your GP and see if they will give you a muscle relaxant if things don't start to improve soon.

    Best of luck to you...

    Gary xx

  • It took more than a week, for me, to start getting some pain relief after steroid injections to help pain in sacroilliac joints, facet joints, in my spine.

    The first two did not lower pain by much when it began to work.

    The third worked a lot better for a while.

    None of them completely removed the pain, but did reduce it.

    As I write, I've Just remembered, I had the similar injections at a different hospital, two years previous to this last three, which were more helpful.

    That very first one was not good. Going home, as the anaesthetic wore off, I was feeling I did not know where to go to escape the worse pain the injection had caused. Meds did not help.this worse pain went on for days. When it settled it went back to my normal level which varied between 7, 8 9.

    I understand that skill and experience is needed to get the procedure to be of benefit.

    I had been warned that I could get worse pain, temporarily !

    Thinking of you...

  • I am so genuinely and sincerely sorry to read that you are suffering in so much pain and I hope that your injection works soon.

    All my hopes and dreams for you


  • I always found after any of my steroid injections I had a flare of pain in that area and it then settled down after about a week. I used to be really lucky and the effects lasted for around a year though unfortunately now I have got more used to them.

  • The problem with steriod injectiosn is that the inflammation they are given to reduce takes time to subside. the initial painrelief is due to the local anaesthetic not the steriods. The steroids effect will kick in after a few days as the infalmmation subsides. However be wary of having too many as they cause tissue to shrink andthat may include and tendons ofmuscles around the site- the steroid is not wholly confind in its action. Your best bet is a disc replacement, but go to germany or Canada for it. I am not sure where you live, but in the UK they have littles experience of the op. I had mine done in Munich by a Dr Andreas Franck. he has a rep here in the UK whobooks appointments etc.

  • Thank you all so much for the caring replies. Sorry it has taken me so long to reply. Unfortunately I found no relief in the ESI. The majority of the "extra" pain subsided. It seems as if no one has a clue on how to help me. I struggle to keep my life together every day. Some days are better than others which tends to make some people not believe that the bad days are BAD. I'm frustrated and fed up. I try to occupy my mind with puzzles or games to keep me somewhat sane. Best wishes to all!

You may also like...